Alert archive / Kansas / Red Flag Warnings in 2022
Red Flag Warning 5, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 19, 2022, 2:01 PM CDT for 23 counties in Kansas. It took effect at Mar 20, 2022, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2022, 2:01 PM CDT (19:01 UTC)
- In effect from
- Mar 20, 2022, 12:00 PM CDT
- Expired
- Mar 20, 2022, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
215 WWUS83 KTOP 191901 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 201 PM CDT Sat Mar 19 2022 KSZ008-020-034-201100- /O.NEW.KTOP.FW.W.0005.220320T1700Z-220321T0100Z/ Republic-Cloud-Ottawa- 201 PM CDT Sat Mar 19 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT SUNDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 020, AND 034... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon to 8 PM CDT Sunday. * AFFECTED AREA...Fire weather zones 008, 020, and 034. * WIND...South winds sustained between 20 and 25 mph with gusts approaching 40 mph. * HUMIDITY...Between 18 and 22 percent. * HIGHEST THREAT...Along and west of Highway 81. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
205 WWUS83 KTOP 200818 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 318 AM CDT Sun Mar 20 2022 KSZ009>012-021>024-026-035>040-054>056-058-059-202030- /O.EXA.KTOP.FW.W.0005.220320T1700Z-220321T0100Z/ Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson- Jefferson-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon- Osage-Franklin-Coffey-Anderson- 318 AM CDT Sun Mar 20 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 009, 010, 011, 012, 021, 022, 023, 024, 026, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon today to 8 PM CDT this evening. * AFFECTED AREA...Fire weather zones 009, 010, 011, 012, 021, 022, 023, 024, 026, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059. * WIND...South winds sustained between 20 and 25 mph with gusts approaching 40 mph. * HUMIDITY...Between 15 and 24 percent. * HIGHEST THREAT...All of northeast, east-central, and north- central Kansas. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ008-020-034-202030- /O.CON.KTOP.FW.W.0005.220320T1700Z-220321T0100Z/ Republic-Cloud-Ottawa- 318 AM CDT Sun Mar 20 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 008, 020, AND 034... * AFFECTED AREA...Fire weather zones 008, 020, and 034. * WIND...South winds sustained between 20 and 25 mph with gusts approaching 40 mph. * HUMIDITY...Between 15 and 24 percent. * HIGHEST THREAT... All of northeast, east-central, and north- central Kansas. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
698 WWUS83 KTOP 201647 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 1147 AM CDT Sun Mar 20 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-210100- /O.CON.KTOP.FW.W.0005.220320T1700Z-220321T0100Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1147 AM CDT Sun Mar 20 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... * AFFECTED AREA...Fire weather zones 009, 010, 011, 012, 021, 022, 023, 024, 026, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059. * WIND...South winds sustained between 20 and 25 mph with gusts approaching 40 mph. * HUMIDITY...Between 14 and 22 percent. * HIGHEST THREAT...All of northeast, east-central, and north- central Kansas. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
060 WWUS83 KTOP 210058 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 758 PM CDT Sun Mar 20 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-210200- /O.EXP.KTOP.FW.W.0005.000000T0000Z-220321T0100Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 758 PM CDT Sun Mar 20 2022 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... Relative humidity values have begun to increase and winds have become slightly weaker. Will expire the Red Flag Warning as conditions no longer meet criteria. South winds 10 to 20 mph will continue overnight. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 19, 12:25 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Mar 19, 12:25 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1225 PM CDT Sat Mar 19 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 246 AM CDT Sat Mar 19 2022 Key Messages: - Elevated fire danger Sunday - Several days of rain beginning Monday Discussion: Generally quiet conditions are expected today in the wake of yesterday's system. Temperatures should climb into the 60s throughout the forecast area, and light winds and sunshine should make for a pleasant afternoon outdoors. Breezy conditions return Sunday as the next system digs into the southwestern US and tightens the pressure gradient across the region. While recent rainfall may have temporarily dampened fuels and started the green-up process, the combination of wind and un- seasonably warm temperatures, as well as modest afternoon dewpoints as low as the low to mid 30s, will likely overwhelm any progress begun with Friday's rain. The most elevated wildfire conditions are anticipated in north central KS where RH will be lowest, winds strongest, and preexisting drought conditions are worst. The deepening trough over the Southwest will move slowly out into the central CONUS through the first half of the work week, bringing several periods of rain and perhaps a few thunderstorms from Monday through at least Wednesday. Differences in timing on the departure of the upper low, as well as the position and staying power of the dry slot, lead to a pretty broad range of possibilities for total precipitation with this system. Realistic ranges from the NBM and GEFS ensembles are generally 0.5 to 2 inches for the Monday through Wednesday period, with deterministic solutions from the NBM and EC trending toward the higher side of the total ensemble distribution. While some instability may be enough to fuel a few rumbles of thunder, the chilly bowling ball of a cut-off low certainly doesn't look supportive of any widespread strong or severe storm chances. Warmer and dry conditions should follow behind, but may be slow to arrive, perhaps in the 7-8 day time frame when near to above normal temperatures creep back into the short-range climate outlook. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1223 PM CDT Sat Mar 19 2022 VFR conditions prevail through the 18Z TAF period. Winds are light and somewhat variable today and tonight, but will increase out of the south Sunday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Laflin AVIATION...Teefey
Hazardous weather outlook, Mar 19, 3:01 AM CDT, 11 hours before
Hazardous Weather Outlook National Weather Service Topeka KS 301 AM CDT Sat Mar 19 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-200815- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 301 AM CDT Sat Mar 19 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Elevated fire danger is expected Sunday, especially in portions of north central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
Nearby
Red Flag Warnings in Kansas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.